Winter Storm, Trimble
- When
- March 2, 10:00 AM EST to March 3, 9:00 AM EST
- Where
- Trimble forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.613, -85.338 (the zone’s center; the record gives no point)
An observer reported 4 inches of snow near Bedford.
Arctic air, coupled with a slowly sagging cold front, helped produce a prolonged winter storm over Kentucky from the afternoon of March 2nd through noon on March 3rd. Initially, a nearly stationary front was located near the Ohio River during the late morning hours on the 2nd.
Every event with a place to put it; 49 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Arctic air, coupled with a slowly sagging cold front, helped produce a prolonged winter storm over Kentucky from the afternoon of March 2nd through noon on March 3rd. Initially, a nearly stationary front was located near the Ohio River during the late morning hours on the 2nd. Southwesterly flow aloft along and north of this boundary produced mixed precipitation across extreme northern Kentucky by late afternoon. This front slowly moved south, and by mid-evening lay along the Tennessee Border. Several waves moved along this boundary, bringing widespread mixed precipitation to central Kentucky before low pressure moved east during the late morning of the 3rd. Precipitation changed from rain to freezing rain, sleet and then snow at each location as cold air became progressively deeper. Along a line stretching roughly from Bowling Green through the southern Bluegrass, prodigious amounts of sleet fell, with sleet accumulations of over 2 inches across many counties. During the early morning on the 3rd, a deformation band then set up across the same location, producing an additional 3 to 5 inches of snow. Farther north, along the Ohio River and the northern Bluegrass, lighter amounts of mixed precipitation fell, with sleet and snow accumulations of 2 to 4 inches. Warm air along the Tennessee border at the beginning of this event reduced sleet and snow accumulations to 1 to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 2, 6:49 AM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
649 AM EST Sun Mar 2 2014
...Forecast Update...
Issued at 648 AM EST Sun Mar 02 2014
Have updated the forecast this morning mainly to move the start time
of the Winter Storm Warning for north-central KY up an hour. Latest
observations depict a weak surface low moving through the region.
On the backside of this low, a push of colder air has filtered into
southern IN and western KY, which will push into central KY in the
next couple of hours. This will help push temperatures down a bit
earlier than previously advertised, thus will bump up the start time
of the warning to 14Z. Still expect road impacts to lag the start
of the freezing rain by an hour or so as roads remain warm.
However, ice could begin to accrue on elevated surfaces such as
trees and power lines as soon as temperatures dip below freezing.
Also, there have been several lightning strikes to the west. Think
thunder will certainly be possible late this morning across S. IN
and northern KY and then again this evening and tonight across
southern KY. However, with the forecast already messy and
containing multiple precip types, will continue to leave out of the
forecast for simplicity. But certainly won't be surprised if there
are a few claps of thunder around today into tonight.
.SHORT TERM (Now through Monday)...
Issued at 333 AM EST Sun Mar 2 2014
...SIGNIFICANT WINTER STORM TO AFFECT THE OHIO VALLEY TODAY THROUGH
MONDAY...
This is shaping up to be the most impactful winter storm we have
seen thus far this season. Significant snow, sleet, and ice
accumulations are very likely and confidence is high in their
occurrence across the region.
Synoptic Overview
-----------------
The arctic front, responsible for the arrival of the cold
near-surface airmass, continues to slide south across KY this
morning. This front had already made progress through much of
western KY, and bisected the LMK CWA basically from SW-NE as of this
writing (3 AM this morning). Quick-hitting shortwaves along and
just behind this strong front continue to spark precipitation across
much of IL/IN/MO, which will continue to expand and spread eastward
into the Ohio Valley today. A stronger wave will eject out of the
Southwest this evening and overnight, bringing the majority of the
impacts to the region.
Model Preference
----------------
Luckily, guidance has come into general agreement on surface
temperatures. However, it appears the NAM appears to be handling
surface temperatures in the cold air the best this morning, although
all guidance remains too cold in the warm sector ahead of the cold
front. Therefore, have leaned toward a NAM/SREF blend for surface
temperatures. However, looking at forecast soundings, think the NAM
is likely a bit aggressive with it's warm nose aloft. Therefore,
have leaned more toward the GFS solution for temperatures aloft,
which has obvious impacts on freezing rain versus sleet at the
surface.
Expected Impacts
----------------
This is going to be a major system for the region. The latest
guidance suggests southern KY appears to be at most risk for
significant icing. Looking at forecast cross-sections and
soundings, southern KY will be within the shallow cold airmass, with
a hefty warm layer aloft as a 30-45 knots LLJ ascends up the sloped
frontal surface. This strong ascent coupled with the ejecting wave
will lead to moderate to locally heavy precipitation (even some
thunder will be possible, but did not include in the already messy
grids to keep things as simple as possible) falling within
sub-freezing air. In addition, winds of around 15-20 MPH with gusts
25-30 MPH will help make ice accretion on radial surface more
efficient. Given these factors, have upped ice amounts across
southern KY a bit, with 0.5-0.75" of ice accumulation possible.
This will likely cause rather widespread tree damage and power
outages. In addition, as colder air is wrapped into the backside of
this system, 1-3" in snowfall could fall on the backside.
The highest snowfall totals will likely be across central KY (mainly
south of Louisville but including the LEX metro). As the main wave
ejects out into the Ohio Valley, precipitation will be pushed
northward into the colder air pushing in from the north. On the
northern edge of the freezing rain/sleet line, a moderate to locally
heavy band of snow will likely set up across central KY.
Additionally, as the system pulls out, the latest guidance suggests
a deformation band forming across portions of central KY, which will
likely keep the snowfall going a bit longer and adding to the
totals. Given this expected deformation band, have upped snow
totals a bit in this region, now ranging from 5 to locally 8 inches
of snow/sleet accumulations. Additionally, 0.25-0.5" of ice will be
possible, with the highest amounts over south-central KY.
Southern Indiana and northern KY will be a bit trickier. The
initial precipitation this morning into the early afternoon hours
will hold the main icing threat, where 0.25-0.35" of ice
accumulation will be possible. However, there may be a letdown in
the precipitation intensity for a time from mid afternoon into the
early evening, which will lead to less ice/sleet accumulations.
However, precipitation will quickly push back in from the southwest
this evening into the overnight, likely starting as a sleet/snow
mix, before going over to all snow. Snow/sleet accumulations will
range from 3-5 inches.
Additional Thoughts
-------------------
This is going to be a high-impact event across the entire region.
There are a few things to consider, however. Am only moderately
confident in temperatures aloft and in the surface cold layer depth,
which leads to some uncertainty regarding timing of precipitation
changeover, thus amounts. If more sleet falls than currently
expected (especially across southern KY and central KY), then ice
amounts will likely be less. Forecast soundings can go either way
across southern KY, as the near-surface cold layer may be deep/cold
enough for some refreezing into sleet which may cut down on ice
amounts. The same goes for snow amounts. If sleet holds on longer
than currently expected, then snow amounts will likely be lower.
Will have to continue to monitor trends over the coming hours.
Either way, this certainly appears to be the biggest event of the
winter and all should be prepared for treacherous driving conditions
and power outages. BE PREPARED!
.LONG TERM (Monday Night through Saturday)...
Issued at 245 AM EST Sun Mar 02 2014
==============================
Long Term Synoptic Overview
==============================
A fast progressive flow aloft is forecast across much of North
America in the long term period. The multi-model consensus is in
agreement with a developing trough moving through the Plains on
Wednesday and likely developing into a cutoff low over the
southeastern US by Thursday. This upper low is projected to pass
south of the Ohio Valley and may have a limited impacted across our
southeastern areas Thursday night and Friday. Progressive flow will
remain in place as we head into the weekend with another upper wave
approaching toward the end of the forecast period.
==============================
Model Preference & Confidence
==============================
The deterministic models are in relatively good agreement with the
the overall synoptic pattern. The ensembles continue to show a bit
of spread with the upper trough cutting off across the
eastern/southeastern US in the latter half of the week. With the
spread, have generally used a blend of the previous forecast along
with the 12Z Euro Ensemble and 00Z and 12Z GFS Ensembles here. This
generally preserves continuity in the previous forecast and
introduces some generalized trends in the forecast package. Overall
forecast confidence is moderate through the period.
==============================
Sensible Weather Impacts
==============================
Cold/Arctic high pressure will be in control of the weather pattern
at the beginning of the period. This should yield generally dry
conditions across the area Tuesday through Thursday. Temperatures
will start off well below average. Lows Tuesday morning will likely
be in the single digits across the region...though can't rule out
some below zero readings in some locations that can get in on some
good radiational cooling. Temperatures are expected to moderate
through the period as the high pressure system moves off to our east
and we get into a return flow pattern. Highs Tuesday will warm into
the upper 20s in the north with lower 30s across the south. Another
cold night is expected Tuesday night with readings in the lower
teens. Highs Wednesday look to warm into the lower-middle 30s with
overnight lows Wednesday night cooling back into the teens in north
with 20s in the south. Should really see milder temperatures by
Thursday with readings warming into the upper 30s to the lower 40s
in the north with lower-middle 40s in the south.
Aforementioned upper trough that is forecast to evolve into a cut
off low will likely result in Gulf cyclogenesis with a surface low
riding NE from the Gulf to the eastern US coast. Overall track
still looks to give our region a glancing blow...thus will keep the
slight chances of Rain/Snow in the forecast for Thursday night.
After a brief lull in the weather on Friday, some light
precipitation looks likely by Friday night and Saturday as the next
upper wave scoots through the region. Temperatures look to remain
just below seasonal norms for Fri/Sat with highs in the upper 40s to
the very low 50s. Overnight lows look to bottom out in the
lower-middle 30s.
&&
.AVIATION (12Z TAF Update)...
Updated at 613 AM EST Sun Mar 2 2014
Winter storm continues to take aim on the Ohio Valley this morning.
Surface cold still is bisecting the area this morning with edge of
the sub-freezing air just north of a KEVV to KCVG line. VFR
ceilings will quickly drop to MVFR levels by mid-morning and then to
IFR levels this afternoon. Surface winds look to remain out of the
north at KSDF/KBWG and mainly out of the northeast at KLEX through
the day.
Precipitation will start off as rain initially this morning but then
change over to freezing rain at KSDF by 14-16Z and continue through
the afternoon hours. Rain will be the primary precipitation at KLEX
through about 20-22Z then change over to freezing rain. KBWG will
be the last terminal to see the change over due to their further
south geographic location. Latest thinking here is that we should
see rain through about 03/00Z with a change over to freezing shortly
thereafter. Freezing rain will continue this evening and then begin
to mix with sleet this evening at KLEX/KSDF with an eventual
changeover to snow late. Freezing rain will continue this evening
and through much of the overnight at KBWG with significant icing
likely.
Surface winds are expected to increase this evening as the
pressure gradient increases across the region. Winds through the
day will likely average between 7-9kts and then increase to 10-12kts
this evening and overnight. Some gusts up to 18-20kts will be
possible after 03/00Z.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING until 1 PM EST Monday FOR KYZ032.
WINTER STORM WARNING from 4 PM EST /3 PM CST/ this afternoon to
1 PM EST /Noon CST/ Monday FOR KYZ055>057-064>067-070>078-
081-082.
WINTER STORM WARNING until 1 PM EST /Noon CST/ Monday FOR
KYZ023>031-033>043-045>049-053-054-061>063.
IN...WINTER STORM WARNING until 1 PM EST /Noon CST/ Monday FOR
INZ076>079-083-084-089>092.
&&
Update.........KJD
Short Term.....KJD
Long Term......MJ
Aviation.......MJHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 405 AM EST SUN MAR 2 2014 INZ076>079-083-084-089>092-KYZ032-030915- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-TRIMBLE KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...BEDFORD 405 AM EST SUN MAR 2 2014 /305 AM CST SUN MAR 2 2014/ ...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST /NOON CST/ MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE REGION. PLEASE REFER TO WEATHER.GOV/LOUISVILLE FOR THE LATEST INFORMATION REGARDING THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SNOW WILL TAPER OFF BY EARLY MONDAY AFTERNOON...BUT SOME ADDITIONAL LIGHT ACCUMULATIONS WILL BE POSSIBLE EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED TO REPORT PRECIPITATION TYPES AND EVENTUAL TOTALS TODAY INTO MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KYZ023>031-033>043-045>049-053-054-061>063-030915- HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY- BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY- BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY- JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BUTLER KY-EDMONSON KY- HART KY- INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...MORGANTOWN...BROWNSVILLE... MUNFORDVILLE 405 AM EST SUN MAR 2 2014 /305 AM CST SUN MAR 2 2014/ ...WINTER STORM WARNING IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING TO 1 PM EST /NOON CST/ MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE REGION. PLEASE REFER TO WEATHER.GOV/LOUISVILLE FOR THE LATEST INFORMATION REGARDING THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SNOW WILL TAPER OFF BY EARLY MONDAY AFTERNOON...BUT SOME ADDITIONAL LIGHT ACCUMULATIONS WILL BE POSSIBLE EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED TO REPORT PRECIPITATION TYPES AND EVENTUAL TOTALS TODAY INTO MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KYZ055>057-064>067-070>078-081-082-030915- BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY- LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY- MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...DANVILLE...LANCASTER...RICHMOND... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 405 AM EST SUN MAR 2 2014 /305 AM CST SUN MAR 2 2014/ ...WINTER STORM WARNING IN EFFECT FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO 1 PM EST /NOON CST/ MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE REGION. PLEASE REFER TO WEATHER.GOV/LOUISVILLE FOR THE LATEST INFORMATION REGARDING THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SNOW WILL TAPER OFF BY EARLY MONDAY AFTERNOON...BUT SOME ADDITIONAL LIGHT ACCUMULATIONS WILL BE POSSIBLE EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED TO REPORT PRECIPITATION TYPES AND EVENTUAL TOTALS TODAY INTO MONDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KD/MJ
The national radar mosaic for the moment the first event began.
49 winter storm. Local standard time, as filed.
An observer reported 4 inches of snow near Bedford.
Light freezing rain deposited a tenth of an inch of ice during the morning hours on the 2nd. After a several hour break in precipitation, sleet and snow developed during the afternoon. Around 4 inches of sleet and snow accumulated north of New Castle.
A NWS employee in Vine Grove measured 3 inches of snow and sleet. Considerable amounts of sleet fell across the southern portion of the county, with accumulations between one half and one inch.
Freezing rain during the late afternoon changed over to sleet and then snow by early morning. Four inches of sleet and snow fell near Cynthiana.
An observer just west of Frankfort measured just under 3 inches of sleet and snow. Of this amount, over one half inch fell as sleet.
An observer near La Grange measured 2.5 inches of snow and sleet at 7 am on the morning of the 3rd. Additional snow after the measurement added another inch to the total.
Freezing rain that began during the late afternoon on the 2nd brought a glaze of around one quarter of an inch before changing to sleet and snow by late evening. Sleet and snow accumulations reached 2 to 3 inches before precipitation ended early on the 3rd.
Sleet accumulated one quarter of an inch before changing to snow. Four inches of snow was measured in Carlisle.
A third of an inch of sleet fell before changing to all snow, which then accumulated around 4 inches near Newtown.
Over 4 inches of sleet and snow fell in Lawrenceburg.
Freezing rain brought a tenth of an inch of ice before changing over to sleet and freezing rain. Three inches of sleet and snow were measured at both Upton and Hodgenville.
Light freezing rain changed to sleet, then snow. Sleet and snow accumulations averaged around 4 inches.
An observer measured 2 inches of combined sleet and snow near New Haven. Across the southern portions of Nelson County, sleet accumulations varied from one half to one inch.
An observer near Shepherdsville measured 2.5 inches of snow and sleet. Of this amount, just less than one half inch was sleet.
Between 3 and 4 inches of snow and sleet were reported from several locations around the county.
The emergency manager relayed a report of an accumulation of two inches of sleet followed by 3 inches of snow.
Icing of up to two tenths of an inch was followed by 1 inch of sleet and 4 inches of snow.
The Garrard County emergency manager reported that around 3 and one half inches of snow fell on on top of one and one half inches of sleet.
Freezing rain brought a tenth of an inch of ice, before changing into sleet. Over 2 inches of sleet fell before precipitation changed into snow, bringing another 2 to 3 inches.
An observer reported that freezing rain brought up to one quarter of an inch of icing before changing to sleet and then snow. Four inches of sleet and snow were measured near Greensburg.
Freezing rain brought icing of one tenth of an inch before changing to sleet and snow. Significant sleet brought accumulations from 1 to 2 inches before changing to snow. An additional 2 inches of snow fell.
The Lexington media reported from 4 to 5 inches of snow and sleet. Light freezing rain preceded this with icing of around one tenth of an inch. The snow observer at the Lexington airport measured a storm total of 5 inches of snow and sleet.
Between 4 and 5 inches of snow and sleet fell near Winchester.
Substantial sleet brought accumulations of around 2 inches before changing to snow. Snow brought an additional 2 to 3 inches.
Freezing rain brought a light glaze before changing over to sleet and snow. Sleet then accumulated to around 1 inch before changing over to snow. Total sleet and snow accumulations averaged between 4 and 5 inches across the county.
Snow and sleet accumulations of 5 inches were reported near Brownsville. Sleet alone accounted for 2 inches of this total.
Light freezing rain brought icing of around one tenth of an inch before changing to sleet. Substantial sleet accumulations of 2 inches were measured before changing over to snow, bringing another 2 inches of accumulation.
Freezing rain brought icing of around one tenth of an inch before switching over to sleet during the late evening. Substantial sleet accumulations of up to 2 inches developed before precipitation changed over to light snow. An additional inch of snow fell.
Freezing rain during the evening of the 2nd brought ice accumulations of around one quarter of an inch. This turned into sleet and then snow by late evening. One half inch of sleet accumulated, followed by 2 to 3 inches of snow.
Light freezing rain changed to sleet and then snow during the late evening on the 2nd. A glaze of one tenth of an inch of ice was followed by one half inch of sleet and another 2 inches of snow before ending the next morning.
Light freezing rain deposited one tenth of an inch of ice before turning into sleet during the evening of the 2nd. Sleet accumulated to around 4 tenths of an inch before turning into light snow. Two inches of snow accumulated before ending the next morning.
An observer northwest of Taylorsville measured 4 inches of snow and sleet.
Just under 3 inches of snow and sleet fell during evening of March 2nd, ending during the early morning on the 3rd. During the morning hours on the 2nd, freezing rain brought a light glaze throughout the Louisville metropolitan area.
Light freezing rain that began during the late afternoon brought icing up to a quarter of an inch before changing into sleet and then snow. Sleet and snow accumulations reached 2 to 3 inches before ending as snow during the early morning hours.
Freezing rain during the afternoon on the 2nd brought a light glaze of ice before changing over to sleet and then snow by early on the 3rd. Along with the icing, 2 to 3 inches of sleet and snow fell across the county.
The Boyle County Highway Department reported up to one quarter of an inch of icing, followed by 2 inches of sleet and then 4 inches of snow.
Just over 5 inches of snow followed a half inch of sleet and a light glaze of ice.
Around 5 inches of snow fell on top of 1 to 2 inches of ice and sleet.
Freezing rain brought icing measured at between one and two tenths of an inch. Precipitation then changed to sleet with substantial accumulations of between one and two inches. Snow brought an additional one to two inch accumulation.
Freezing rain during the late afternoon brought a light glaze of ice before changing over to sleet by evening. Substantial sleet accumulations of over 2 inches fell near Bowling Green before changing over to snow. An observer in Bowling Green measured 4. 8 inches of sleet and snow.
Freezing rain brought a glaze of between one and two tenths of an inch of ice. Sleet then developed, accumulating around 1 inch before changing to snow. Snow continued through the morning hours on the 3rd, bringing an additional 3 inches.
Freezing rain brought a light glaze before switching over to sleet and then light snow. Substantial sleet accumulations of between 1 and 2 inches were measured before light snow brought another inch.
Freezing rain brought a glaze of around one tenth of an inch before changing to sleet and snow. Near Salem, sleet accumulated to around 1 and one half inches before changing to snow. An additional one to two inches of snow fell after that.
A spotter near Scottsville reported freezing rain with icing amounts between one quarter and one half inch. This brought isolated power outages around the county. Freezing rain changed to sleet and then snow with another one and one half of an inch accumulation.
Ice deposited around one tenth of an inch of ice before changing over to sleet and then snow. One to 3 inches of sleet and snow then fell with the higher amounts across the northern portion of the county.
The emergency manager reported around one quarter of an inch of ice, followed by 5 inches of sleet and snow combined.
Heavy sleet accumulated to over 2 inches in Burkesville before changing over to snow. After the changeover, 2 to 3 inches of snow fell.
Freezing rain with light icing changed to sleet and snow. At Cumberland City, over 1 inch of sleet fell before changing to snow. Snowfall amounts then varied from near 2 inches near Russell County to less than one inch near the Tennessee Border.
In Columbia, the Adair County emergency manager reported light icing, followed by 2 inches of sleet and then 3 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494077, 494079, 494089, 493893, 494091, 494092, 494102, 493585, 493586, 493865, 493867, 493890, 494085, 494095, 494096, 493583, 493584, 493588, 493864, 493866, 493881, 493882, 493884, 493885, 493888, 493896, 493899, 493903, 494071, 494074, 494076, 494093, 494097, 494101, 494103, 493581, 493582, 493587, 493883, 493900, and more.